DEET is contained in many over-the-counter pest repellant products, and the ASPCA Animal Poison Control Center reports some owners will apply the products to their pets – or the pets may get into containers that are left out.
DEET can cause significant clinical signs in companion animals. It is an N,N-dialkyamide insecticide that is found in over 500 products in varying concentrations. The higher the concentration, the more risk to the pet.
If the pet is sprayed in the eyes, you may see conjunctivitis, scleritis, blepharospasm, epiphora, lethargy/depression, uveitis and corneal ulceration. Ocular exposures warrant flushing of the eyes with a sterile saline product for at least 15 minutes.
Inhalation exposures can cause airway inflammation and dyspnea. Inhalation exposures may require steroids, bronchodilators, and oxygen.
GI upset is very commonly seen with exposure to DEET. With a high (80% or more DEET) concentration product, you may see ataxia, disorientation, tremors and seizures. Rarely, you can see CNS signs with a large exposure to a lower concentration product.
If the exposure was dermal, treatment consists of bathing with a liquid dishwashing detergent to remove the product. Dermal exposures may warrant antihistamines if there is significant irritation.
If the exposure was oral, emesis should not be induced due to risk of aspiration. However, you can dilute with milk and potentially give activated charcoal if the exposure was large. Treatment for oral exposures consists of GI protectants and antiemetics.
Large oral or dermal exposures may require benzodiazepines for tremors or seizures.